The Rochester Police Department says counterfeit pills have been involved in at least eight overdoses resulting in four deaths across the city since the start of this year. Officials have seized over 10,000 of them in Rochester, which they say are made to look like legitimate prescription drugs, but are by and large laced with fentanyl - an extremely potent and often deadly opioid.
Lt. Frank Ohm, who oversees RPD's Criminal Interdiction Unit, believes the pandemic has played a role in these counterfeit pills becoming more widespread. He says shutdowns and restrictions have made it more difficult to smuggle certain narcotics, namely methamphetamine, leading users to find alternatives.
"Methamphetamine has become more difficult for a user to get ahold of. It's become very expensive to purchase, so drug users have turned to other kinds of drugs in order to adapt," Ohm told KIMT. "Opioids, in general, have seen a tremendous comeback as a result, because opioids, and specifically fentanyl, are much easier to transport and to get into our country."
Lt. Ohm says the pills so closely resemble legitimate prescription drugs, those who encounter them may be more willing to trust they are safe to consume.
"They look like prescription pills that you would get from your doctor, and I think that's maybe helping fuel this problem," Lt. Ohm said. "So there may be a higher trust factor with this versus any other kind of street drug that a person may run across."
The lieutenant adds while Rochester isn't alone in seeing this surge in counterfeit pills, it does present a significant problem for our community.
"I think it's fair to say that this is a very big problem in our community right now. It's not solely Rochester - this is a problem nationwide that many, many communities are battling right now. But certainly, we're one of those communities that's fighting it."
Ohm reiterates the most important advice he can give is to avoid any pills you haven't been prescribed by a professional.
"You should assume that anything not prescribed to you by your doctor is suspicious at minimum, and possibly dangerous and deadly."